Virginia, 2019

Hail and Damaging Winds in Virginia, May 25, 2019

May 25, 2019 · NWS LWX · 18 events in 7 counties and zones

A warm front slowly moved northeastward through southwestern and central Virginia during the day of May 25th, reaching northern Virginia and the Washington Metropolitan area during the night of May 25th into the 26th. Near and south and west of this frontal boundary instability developed during the afternoon of the 25th which led to the development of showers and thunderstorms during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front slowly moved northeastward through southwestern and central Virginia during the day of May 25th, reaching northern Virginia and the Washington Metropolitan area during the night of May 25th into the 26th. Near and south and west of this frontal boundary instability developed during the afternoon of the 25th which led to the development of showers and thunderstorms during the afternoon and evening hours, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:03 PM EST, 57 minutes earlier.

Area forecast discussion, May 25, 2:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sat May 25 2019

.SYNOPSIS...
A warm front will lift northeast of the area tonight. A weak
cold front will approach from the north Sunday and linger
Monday. Bermuda high pressure sets up toward the middle portion
of next week, resulting in hot and humid conditions over much of
the eastern United States.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest analysis shows a warm front extending southward through
the central Appalachians toward the western piedmont of North
Carolina. A notable CAPE gradient exists along the front, which
can also be seen with the lack of cumulus clouds to its east. With
the parent low well away in the upper Midwest, there won't be a
whole lot of eastward progression of this front through the
day. Aloft, one disturbance is now in northern West Virginia,
with associated showers and storms, while another is further
west in Indiana. Now that it appears the former disturbance is
taking aim toward the northwest corner of our area, showers and
storms south of US-50 in the mountains may tend to be more
scattered. Deep shear of 35-45 kt and SBCAPE of 1-2k J/kg
suggest some strong to severe storms are possible. A subsidence
inversion may limit updraft strength though, so the strongest
storms will probably be closer to the lift from the disturbance.
Strong winds would be the primary threat. While some form of
the convection looks to progress east of the Blue Ridge during
the through early evening, it should weaken in intensity as it
encounters the more stable atmosphere.

Convection with the second disturbance in the upper Ohio Valley
and lower Great Lakes may try to drift southeast into our area
this evening and overnight. However, it should be weakening in a
stabilizing nocturnal atmosphere. Otherwise it will be partly
to mostly cloudy with lows in the 60s. Some patchy fog is
possible in areas that get rain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The warm front will be north of the area by Sunday while a cold
front approaches from the northwest. This means a hotter and
more humid day can be expected overall with highs nearing 90.
There will also be a more widespread threat of showers and
thunderstorms during the afternoon and evening hours...though
coverage is somewhat in question given relatively deep westerly
flow (downsloping helping to suppress convection). However,
there will be a vort max approaching, mid and low level lapse
rates will be moderately steep, and CAPE/shear will be
favorable for storm organization. It's also possible a complex
of storms could develop upstream and propagate into the area.
Some storms could be severe with a threat of damaging winds and
perhaps hail.

Cold front will slide back southward across the region Sunday
night into Monday morning, though it may stall out toward
central Virginia. There will be a lingering chance of showers
through the night along the boundary. The front will likely
remain near or south of the area on Monday, with the greatest
chance of showers and storms across southern portions of the
CWA. Temperatures will be cooler in the lower to mid 80s. The
front may try to lift back north Monday night as another low
pressure system moves into the Great Lakes, so there is some
risk of showers.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday into Wednesday will be dominated by height rises as
southeastern U.S. ridge amplifies. This will lead to reduced t-storm
chances and hot temperatures into the 90s especially Wed when
temperatures will likely climb into the mid 90s and possibly upper
90s for some. Ridge begins to flatten Thu as upper level energy
moves across New England. More significant height falls are progged
across the area Thu night and Fri as an unusually deep trof over
southern Hudson Bay rotates ewd. Think our best chances for
widespread showers will come in the Thu night and early Fri time
frame associated cdfnt crosses the area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally VFR through Monday night. Patchy fog/mist could
reduce visibility during the late night and early morning
hours, especially at the more rural terminals or any locations
that receive rain. The other aviation threat will be in the form
of thunderstorms during the afternoon and evening each day.
Today the risk will be greatest at MRB, with decreasing risk of
storms to the east. IAD/DCA/CHO could see some weakening storms
or showers by late afternoon. Expect only a minimal risk of
showers near Baltimore. A hung-up warm front may result in some
low clouds tonight near Baltimore but confidence is low.

There will be a more area-wide risk of thunderstorms on Sunday,
and some of these could be locally strong to severe. The risk of
storms will decline on Monday, although there could be one near
CHO. There's some risk of low clouds developing as well as a
front sinks south, but tough to pinpoint at this juncture.

No sig wx expected Tue and Wed. Believe any storms Tue and Wed will
be very spotty due to upper ridge in control.

&&

.MARINE...
Warm front slowly lifting northward will result in southerly
channeling later today and tonight, with the strongest winds
expected on the southern Maryland waters. A Small Craft Advisory
remains in effect this afternoon, gradually scaling back
tonight. Winds diminish on Sunday as high pressure regains
control. However, strong thunderstorms may require Special
Marine Warnings during the afternoon and evening. Will need to
watch for SCA conditions Sunday night into Monday as another
front drops south, although guidance has mixed signals at this
point regarding the surge of wind. As the front stalls Monday
into Monday night, the gradient will weaken, so am not expecting
any headlines.

Possible SCA conditions at night on the main channel of the bay due
to southerly channeling Tue night and Wed night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ532>534-537-
     539>543.
     Small Craft Advisory until midnight EDT tonight for ANZ531-538.
     Small Craft Advisory until 6 PM EDT this evening for ANZ536.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...LFR
AVIATION...ADS/LFR
MARINE...ADS/LFR
Hazardous weather outlook, May 25, 2:33 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
333 PM EDT Sat May 25 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
333 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms with damaging winds and large hail
are possible Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
333 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging winds is possible
this afternoon and evening. The greatest risk of a severe
thunderstorm is near and west of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms with damaging winds and large hail
are possible Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday.

In the hours before

Local storm report, May 25, 11:49 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 SE OAKPARK            38.34N  78.13W
05/23/2019                   MADISON            VA   911 CALL CENTER

            2 TREES DOWN IN VICINITY OF US-15 AND OAK PARK RD.

&&

EVENT NUMBER LWX1904503

ADS
Local storm report, May 25, 11:51 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SW REVA               38.46N  78.20W
05/23/2019                   MADISON            VA   911 CALL CENTER

            TREE DOWN ON WEST HOOVER RD.

&&

EVENT NUMBER LWX1904504

ADS
Local storm report, May 25, 11:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 NE MOUNT HARMONY      38.71N  76.59W
05/23/2019                   CALVERT            MD   911 CALL CENTER

            TREE DOWN NEAR OWINGS

&&

EVENT NUMBER LWX1904505

ADS
Local storm report, May 25, 11:58 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 SW CHESAPEAKE BEACH   38.66N  76.56W
05/23/2019                   CALVERT            MD   911 CALL CENTER

            TREE DOWN ON BEAVER DAM RD.

&&

EVENT NUMBER LWX1904506

ADS
Local storm report, May 25, 11:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NW LONG BEACH         38.47N  76.48W
05/23/2019                   CALVERT            MD   911 CALL CENTER

            TREE DOWN ON CALVERT BEACH RD AT APPLE WAY

&&

EVENT NUMBER LWX1904507

ADS
Local storm report, May 25, 12:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 NNE DRUM POINT        38.35N  76.42W
05/23/2019                   CALVERT            MD   911 CALL CENTER

            TREE DOWN ON COYOTE TRAIL

&&

EVENT NUMBER LWX1904508

ADS

The radar

The Sterling radar (KLWX), 144 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 25, 3:00 PM EST
Where
Rockingham County, 0.88 mi SW of Mt Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.360, -78.940

A tree was blown down on East Pemberton Street.

Hail, Rockingham

When
May 25, 3:08 PM EST
Where
Rockingham County, 0.54 mi E of Cross Keys
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.350, -78.840

Golf ball-sized hail (1.75 inch in diameter) was reported.

Hail, Rockingham

When
May 25, 3:13 PM EST
Where
Rockingham County, 1.08 mi E of Pineville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.350, -78.780

Nickel-sized hail (0.88 inch in diameter) was reported.

Hail, Rockingham

When
May 25, 3:18 PM EST
Where
Rockingham County, 0.54 mi E of Port Republic
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.300, -78.810

Golf ball-sized hail (1.75 inch in diameter) was reported.

Thunderstorm Wind, Shenandoah

When
May 25, 4:38 PM EST
Where
Shenandoah County, 0.69 mi S of Capon Rd
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.990, -78.370

A tree was blown down on the 600 block of Ash Street.

Thunderstorm Wind, Shenandoah

When
May 25, 4:40 PM EST
Where
Shenandoah County, 1.07 mi E of Harrisville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -78.430

A tree was blown down on Roberts Road.

Thunderstorm Wind, Warren

When
May 25, 4:54 PM EST
Where
Warren County, 1.08 mi W of Karo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.870, -78.270

A tree was blown down on Windy Pines Road.

Thunderstorm Wind, Fauquier

When
May 25, 6:03 PM EST
Where
Fauquier County, 1.08 mi W of Warrenton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.720, -77.800

Multiple trees were blown down on Waterloo Road in Warrenton. A tree was blown down on Broadview Avenue. Tree, power line, and telephone pole damage was reported within Warrenton town limits.

Thunderstorm Wind, Culpeper

When
May 25, 6:22 PM EST
Where
Culpeper County, 4.87 mi N of Jeffersonton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.700, -77.910

A tree was blown down on Waterloo Road near Old Bridge Road. A tree was also reported down on Lee Highway near Rixeyville Road.

Thunderstorm Wind, Stafford

When
May 25, 7:11 PM EST
Where
Stafford County, 0.88 mi NW of Glendia
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.410, -77.540

Several trees were reported blown down on Burke Drive.

Thunderstorm Wind, Stafford

When
May 25, 7:11 PM EST
Where
Stafford County, 1.08 mi E of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.470, -77.500

A tree was blown down near the intersection of Mountain View Road and Tree Haven Lane.

Thunderstorm Wind, Stafford

When
May 25, 7:12 PM EST
Where
Stafford County, 1.75 mi NW of Mountain View
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.490, -77.490

Multiple trees were blown down on Garrisonville Road.

Thunderstorm Wind, Stafford

When
May 25, 7:16 PM EST
Where
Stafford County, 3.45 mi S of Mountain View
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.420, -77.470

Multiple trees were blown down along Ramon Church Road.

Hail, Stafford

When
May 25, 7:20 PM EST
Where
Stafford County, 1.08 mi W of Mountain View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -77.490

Penny-sized hail (0.75 inch in diameter) was reported.

Thunderstorm Wind, Stafford

When
May 25, 7:20 PM EST
Where
Stafford County, 1.28 mi WNW of Brooke
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.390, -77.440

A tree was blown down on the 1200 block of Jefferson Davis Highway.

Hail, Stafford

When
May 25, 7:21 PM EST
Where
Stafford County, 0.54 mi E of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -77.460

Quarter-sized hail (1.0 inch in diameter) was reported.

Hail, Stafford

When
May 25, 7:24 PM EST
Where
Stafford County, 0.88 mi SE of Garrisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.460, -77.410

Nickel-sized hail (0.88 inch in diameter) was reported.

Thunderstorm Wind, Greene

When
May 25, 7:25 PM EST
Where
Greene County, 2.97 mi SSW of Ruckersville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -78.390

Multiple trees and power lines were blown down along Preddy Creek Road, including one onto a house and one onto a vehicle. A tree was also blown down onto a house on Judo Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826208, 826200, 826202, 826203, 826209, 826210, 826211, 826212, 826213, 826214, 826215, 826216, 826217, 826205, 826219, 826206, 826207, 826218.